Georgia, 2005

Hail and Damaging Winds in Georgia, March 22, 2005

March 22, 2005 · NWS FFC · 34 events in 22 counties and zones

24 hail, 6 thunderstorm wind, 4 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$874,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 22, 10:33 AM EST, 39 minutes earlier.

Area forecast discussion, Mar 22, 10:33 AM EST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1033 AM EST TUE MAR 22 2005

.UPDATE...

NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHERN AND
CENTRAL AL IN ARE OF ELEVATED INSTABILITY.  SO FAR MOST OF THE
BETTER STRUCTURED STORMS HAVE BEEN ACROSS ALABAMA IN MORE
FAVORABLE WIND PROFILE THOUGH THINKING AS AFTERNOON
PROGRESSES...WIND PROFILE AND UPPER DIFFLUENT FLOW SHOULD BEGIN TO
SUSTAIN BETTER STRUCTURED STORMS WITH MAIN THREAT FOR AFTERNOON
BEING HAIL UP TO INCH DIAMETER.  NOT AS WORRIED ABOUT WIND AND
TORNADO THREAT THROUGH EARLY AFTERNOON AS COOL WEDGE AIR SHOULD
KEEP BOUNDARY LAYER SOMEWHAT DECOUPLED....THIS IN CONCERT WITH SPC
AND LATEST SEVERE THUNDERSTORM WATCH. BETTER POTENTIAL FOR
TORNADOES AND WIND LOOKS TO BE LATER THIS EVENING WHEN DEEPER
MOISTURE AND RETREATING WEDGE OCCUR.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

39
Hazardous weather outlook, Mar 22, 6:11 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 AM EST TUE MAR 22 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231110-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
611 AM EST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NUMEROUS SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES EXPECTED
ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
A WEAK WARM FRONT WILL LIFT NORTH INTO CENTRAL GEORGIA THIS MORNING.
AT THE SAME TIME A STRONG UPPER-LEVEL DISTURBANCE WILL MOVE  INTO THE

TENNESSEE AND OHIO VALLEYS WITH A COLD FRONT TRAILING SOUTHWARD FROM
THIS SYSTEM. THE ASSOCIATED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON AND TONIGHT WITH THE FRONT MOVE
THROUGH BY WED MORNING.

.PRIMARY HAZARD...
NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED IN PARTS OF NORTH AND
CENTRAL GEORGIA...ALONG AND AHEAD OF THE FRONTAL BOUNDARY AFTER
2PM. SOME OF THESE THUNDERSTORMS ARE FORECAST TO BECOME SEVERE...
WITH THE PRIMARY THREAT LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE...DUE TO INCREASING WIND SHEAR. THE BEST
CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE BETWEEN THE HOURS OF 2PM
TODAY AND 4AM WEDNESDAY.

.DISCUSSION...
A STRONG STORM SYSTEM IS EXPECTED TO AFFECT NORTH AND CENTRAL
GEORGIA THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING. CURRENTLY
THERE IS A WARM AND EXTREMELY UNSTABLE AIR MASS OVER MISSISSIPPI AND
ALABAMA WITH A WEAK WEDGE OF COOLER...MORE STABLE AIR BUILDING INTO
NORTHEAST GEORGIA. THERE IS A WEAK TO MODERATELY UNSTABLE AIR MASS
OVER CENTRAL GEORGIA. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
INCREASE IN COVERAGE AND INTENSITY OVER THE STATE THIS AFTERNOON.
THIS STORM SYSTEM WILL BRING WITH IT CAPES IN EXCESS OF 1500 AND
LIFTED INDICES TO MINUS 5 WITH HELICITY VALUES OF 1 TO 2. THERE IS
ALSO AN UPPER LEVEL JET IN A FAVORABLE DIFFLUENT PATTERN ACROSS
MISSISSIPPI AND SOUTHERN ALABAMA WHICH WILL DIMINISH SOME AS IT
MOVES OVER NORTH GEORGIA THIS EVENING. STRONG TO SEVERE
THUNDERSTORMS...WHICH ORIGINATE IN ALABAMA...WILL MOVE EAST INTO
GEORGIA LATE TUESDAY AFTERNOON AND CONTINUE OVERNIGHT.

.OTHER HAZARDS...
SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL. RAINFALL
AMOUNTS OF 0.50 TO 1.00 INCH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS IN NORTH AND CENTRAL GEORGIA SHOULD
CLOSELY MONITOR LATER FORECASTS AND WARNINGS AND BE READY FOR
ACTIVATION ANYTIME AFTER 2 PM TODAY.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN PORTIONS OF THE
STATE WEDNESDAY MORNING TAPERING OFF BY AFTERNOON. THERE WILL BE
ANOTHER CHANCE OF MORE SHOWERS AND THUNDERSTORMS SATURDAY AND
SUNDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Mar 22, 10:55 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 AM EST TUE MAR 22 2005

GAZ106-108-221645-

1055 AM EST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CRISP AND WILCOX
COUNTIES UNTIL 1145 AM EST...

AT 1048 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARABI...MOVING NORTHEAST AT 25 MPH.  THIS
STORM IS CAPABLE OF PRODUCING PEA-SIZED HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR CRISP COUNTY.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 hail, 6 thunderstorm wind, 4 lightning. Local standard time, as filed.

Hail, Crisp

When
March 22, 11:12 AM EST
Where
Crisp County, Cordele
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
31.967, -83.783

The Crisp County 911 Center reported penny-sized hail. The Cordele Dispatch reported penny-sized hail in Hatley.

Hail, Wilcox

When
March 22, 11:12 AM EST to 11:20 AM EST
Where
Wilcox County, Pitts
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.950, -83.550

The public reported quarter-sized hail, while the Wilcox County 911 Center reported penny-sized hail.

Hail, Muscogee

When
March 22, 11:40 AM EST
Where
Muscogee County, Columbus
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
32.483, -84.967

The Post Office observed penny-sized hail.

Hail, Harris

When
March 22, 11:55 AM EST
Where
Harris County, Pine Mtn
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.867, -84.850

A former employee of the National Weather Service reported nickel-sized hail. The Harris County 911 Center reported pea-sized hail in Waverly Hall.

Hail, Dodge

When
March 22, 12:15 PM EST
Where
Dodge County, 1 mi S of Eastman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.183, -83.183

The public observed quarter-sized hail just south of Eastman.

Hail, Bibb

When
March 22, 12:17 PM EST to 12:25 PM EST
Where
Bibb County, Macon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.750, -84.867

The public reported nickel to quarter-sized hail.

Hail, Meriwether

When
March 22, 12:28 PM EST
Where
Meriwether County, Woodbury
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.433, -84.867

The Meriwether County Fire Department reported penny-sized hail.

Hail, Laurens

When
March 22, 12:40 PM EST
Where
Laurens County, Cedar Grove
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.517, -84.350

The public reported nickel-sized hail at a convenience store.

Hail, Pike

When
March 22, 12:53 PM EST
Where
Pike County, Molena
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
33.450, -84.450

A relative of a postal worker at the Woodbury Post Office in Meriwether county reported "pecan-sized" hail while on a job in Molena.

Hail, Wheeler

When
March 22, 12:58 PM EST
Where
Wheeler County, 2 mi N of Glenwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.433, -84.317

The public reported penny-sized hail just north of Glenwood at a convenience store.

Lightning, Gwinnett

When
March 22, 1:13 PM EST to 1:30 PM EST
Where
Gwinnett County, Suwanee
Property damage
$375,000
Reported by
NEWSPAPER
Coordinates
32.383, -82.317

The Gwinnett Daily Post of Lawrenceville reported that lightning struck two homes in the county. At 1:13 pm EST lightning struck a 3500 square foot home on Harrogate Court in Grayson. The home was completely destroyed from the resulting fire. At 1:30 pm EST, lightning struck a second home on Vista Lake Drive in Suwanee causing minor damage to the garage and smoke damage to the remainder of the structure.

Hail, Montgomery

When
March 22, 1:15 PM EST
Where
Montgomery County, Tarrytown
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.550, -84.233

The Tarrytown Post Office reported penny-sized hail.

Thunderstorm Wind, Douglas

When
March 22, 1:30 PM EST to 1:45 PM EST
Where
Douglas County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
32.367, -82.600

The Douglas Enterprise reported that thunderstorms caused considerable damage around the county. A mobile home and adjacent satellite dish were destroyed in the rural part of the county. Several trees and power lines were blown down throughout the county.

Lightning, Coweta

When
March 22, 1:30 PM EST
Where
Coweta County, 4 mi NE of Thomas Xrds
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
32.483, -84.967

The Times Herald of Newnan reported that lightning struck the new gymnasium at the Northgate High School on Fisher Road near the commuity of Major in north Coweta county. The school's alarm system was seriously damaged. A nearby bank Automated Teller Machine was also damaged by the lightning strike.

Thunderstorm Wind, Treutlen

When
March 22, 1:30 PM EST
Where
Treutlen County, 1 mi S of Soperton
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
33.450, -84.150

The mayor of Soperton reported that a couple of trees were down on his property. This was also confirmed by the Soperton Police Department.

Hail, Muscogee

When
March 22, 1:42 PM EST
Where
Muscogee County, Columbus
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

Employees of a Publix Grocery store and a neighboring lumber store reported penny-sized hail in the vicinity of Whitesville Road.

Hail, Harris

When
March 22, 1:45 PM EST
Where
Harris County, Hamilton
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.550, -84.233

The Harris County 911 center reported quarter-sized hail.

Hail, Coweta

When
March 22, 1:45 PM EST
Where
Coweta County, Sargent
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.317, -83.983

The Sargent Post Office reported penny-sized hail.

Thunderstorm Wind, Butts

When
March 22, 2:00 PM EST
Where
Butts County, Jenkinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
POST OFFICE
Coordinates
32.250, -82.883

The Jenkinsburg Post Office reported that a number of trees were down throughout the county.

Hail, Emanuel

When
March 22, 2:00 PM EST
Where
Emanuel County, 1 mi N of Oak Park
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -83.933

The Emanuel County Sheriff reported quarter-sized hail while traveling along a 1-mile stretch of Georgia Highway 4 as he crossed Interstate-16 just north of Oak Park. The hail broke the windshield wipers on the sheriff's vehicle.

Hail, Montgomery

When
March 22, 2:00 PM EST
Where
Montgomery County, Tarrytown
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.483, -84.150

The Post Office of Tarrytown reported yet another round of penny-sized hail.

Lightning, Henry

When
March 22, 2:20 PM EST
Where
Henry County, 1 mi E of Mc Donough
Property damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
32.817, -83.650

The public reported that lightning struck and set a home on fire in the Lake Dow area just east of McDonough. The home was completely destroyed.

Hail, Fayette

When
March 22, 2:24 PM EST to 2:35 PM EST
Where
Fayette County, Fayetteville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.317, -84.033

Several reports of penny-sized hail were received from the public. An amateur radio operator reported pea-sized hail in the area.

Hail, Clayton

When
March 22, 2:35 PM EST to 2:40 PM EST
Where
Clayton County, Jonesboro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.517, -83.700

The public reported penny-sized hail at the BP Foodmart in Jonesboro. An amateur radio operator reported penny-sized hail on Tara Boulevard at Flicker Road in Lovejoy.

Thunderstorm Wind, Clayton

When
March 22, 2:40 PM EST
Where
Clayton County, Lovejoy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
33.583, -83.467

An amateur radio operator reported that a couple of trees were down on Tara Boulevard at Flicker Road. The downed trees had also brought down a power line at the location.

Hail, Newton

When
March 22, 2:48 PM EST
Where
Newton County, Almon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.555, -83.850 (the zone’s center; the record gives no point)

The public reported penny-sized hail.

Hail, Henry

When
March 22, 2:50 PM EST to 3:00 PM EST
Where
Henry County, Stockbridge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.683, -84.717

The public reported nickel-sized hail.

Lightning, Gwinnett

When
March 22, 2:52 PM EST to 2:55 PM EST
Where
Gwinnett County, Duluth
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
32.317, -82.567

The Gwinnett Daily Post of Lawrenceville reported that two more homes were struck by lightning. At 2:52 pm EST, lightning struck a home on Glen Mary Place in Duluth. The lightning blew a three by six foot hole in the peak of the roof and caused several leaks in the gas line leading to the home. At 2:55 pm EST, lightning struck a home on Quail Creek Drive in Buford, causing damage to an electrical panel box and underground gas line leading to the home.

Thunderstorm Wind, Henry

When
March 22, 3:00 PM EST
Where
Henry County, Mc Donough
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

The public reported a few trees down along Georgia Highway 155 at Crumbley and North Salem Roads.

Hail, Henry

When
March 22, 3:05 PM EST to 3:25 PM EST
Where
Henry County, Countywide
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

Several reports were received from the public of penny to quarter-sized hail. Quarter-sized hail was reported in both Stockbridge and McDonough, while nickel-sized hail was reported northeast of Ola and penny-sized hail was reported in Locust Grove.

Thunderstorm Wind, Butts

When
March 22, 3:20 PM EST
Where
Butts County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -84.500

The Butts County Sheriff reported that several trees were down across roads throughout the county.

Hail, Newton

When
March 22, 3:35 PM EST
Where
Newton County, Newborn
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.217, -82.667

The public reported nickel-sized hail at a convenience store.

Hail, Morgan

When
March 22, 3:50 PM EST
Where
Morgan County, Madison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.317, -82.567

The public reported penny-sized hail at a gas service station on Monticello Road at Interstate-20.

Hail, Henry

When
March 22, 3:57 PM EST
Where
Henry County, Stockbridge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.983, -84.583

The public reported quarter-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439661, 5439662, 5439664, 5439663, 5439734, 5440111, 5440112, 5440114, 5440113, 5440115, 5439742, 5440116, 5439741, 5439744, 5440117, 5440120, 5440121, 5440122, 5439738, 5440118, 5440119, 5439735, 5440123, 5440124, 5440125, 5440404, 5440126, 5439743, 5440403, 5440405, 5439737, 5439739, 5439740, 5439736.